Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 36, NWS Pueblo, CO

June 22, 2000Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2000, 3:19 PM MDT for Bent County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 22, 2000, 3:19 PM MDT (21:19 UTC)
Expired
Jun 22, 2000, 4:15 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bent County, CO

The radar

The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:21 PM MDTHail 1Las Animas, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
2451 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS55 KPUB 222121
SVRPUB
COC011-222215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
319 PM MDT THU JUN 22 2000

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENT COUNTY IN SOUTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 319 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ONE
  SEVERE THUNDERSTORM OVER FORT LYON...OR ABOUT 23 MILES EAST OF
  LA JUNTA...MOVING NORTHEAST AT 20 MPH.  ANOTHER SEVERE STORM WAS
  21 MILES SOUTH OF LAS ANIMAS.  

* SOME LOCATIONS AFFECTED WILL BE...
  HASTY AROUND 335 PM MDT
  OPEN COUNTRY OF SOUTHERN BENT COUNTY

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3767 10336 3766 10307 3824 10290 3824 10317

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:30 PM MDT, 49 minutes earlier.

Area forecast discussion, Jun 22, 2:30 PM MDT, 49 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
230 PM MDT THU JUN 22 2000

...THE FORECAST CHALLENGES ARE THUNDERSTORM POSSIBILITIES AND
COVERAGE FOR THE PERIOD...

CURRENTLY...A WEAK SHORTWAVE OVER WESTERN NEW MEXICO HAS INITIATED
THUNDERSTORM ACTIVITY OVER THE HIGHER TERRAIN OF NORTHERN NEW MEXICO
AND SOUTHERN COLORADO ATTM. A WEAK LEE TROUGH AROUND THE I 25
CORRIDOR IS KEEPING SOUTHERLY WINDS AND DEW POINTS IN THE UPPER 40S
AND 50S AND A MORE UNSTABLE ATMOSPHERE OVER THE COLORADO SOUTHEASTERN
PLAINS.

TONIGHT...UPPER LEVEL HIGH PRESSURE RIDGE BUILDS SOUTH OF COLORADO...
WITH A WEAK SHORTWAVE/UPPER DYNAMICS ASSOCIATED WITH SUBTROPICAL JET
MOVING EASTWARD ALONG COLORADO/NEW MEXICO BORDER THIS EVENING...
KEEPING THUNDERSTORM POSSIBILITIES OVER THE FAR EASTERN PLAINS THRU
THE LATE EVENING. WITH WEAK UPPER FLOW ...ANY STORMS THAT FORM COULD
PRODUCE PERIODS OF HEAVY RAIN...AS PRECIPITABLE WATERS HAVE INCREASED
TO NEAR 1 INCH OVER THE EASTERN PLAINS. CONVECTION ELSEWHERE SHOULD
DECREASE THIS EVENING...WITH PARTIAL CLEARING. GUIDANCE TEMPS SEEM
REASONABLE.

FRIDAY AND FRIDAY NIGHT...UPPER RIDGE CONTINUES BUILDING OVER THE
DESERT SOUTHWEST...WITH ATMOSPHERIC MOISTURE INCREASING OVER THE
AREA. THE SUBTROPICAL JET CONTINUES TO STAY SOUTH OF THE COLORADO
BORDER...WITH WEAK DYNAMICS CONINTUING TO STREAM ACROSS THE AREA.
WITH THE INCREASED MOISTURE AND AFTERNOON HEATING...THE MOUNTAINS
SHOULD CONTINUE TO SEE SCATTERED TO WIDELY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.  WEAK LEE TROUGH SETS UP AGAIN OVER
I 25...KEEPING THE BEST LOW LEVEL MOISTURE OVER THE EASTERN PLAINS
AGAIN. WILL KEEP ISOLATED TO SLIGHT CHANCE POPS OVER THE EAST.
TEMPERATURE FIELDS REMAIN NEARLY THE SAME AS TODAY...AND AGREE WELL
WITH GUIDANCE.

SATURDAY...UPPER TROUGH MOVES OVER NORTHERN TIER STATES...WITH WEAK
COLD FRONT FORECAST TO BE NEAR WYOMING/COLORADO BORDER DURING THE
AFTERNOON. WILL BROADBRUSH AREA WITH CHANCE POPS...AS ENOUGH MOISTURE
WILL BE IN PLACE TO WORK WITH INCREASED DYNAMICS WITH THE FRONT.

EXTENDED FORECAST (SUN-TUE)...
THERE ISNT MUCH CHANGE IN THE OVERALL PATTERN THROUGH TUESDAY...SO
PERSISTENCE WILL ONCE AGAIN BE THE BEST FORECAST. SUNDAY LOOKS TO BE
SLIGHTLY COOLER...WITH WEAK NORTHWESTERLY FLOW AFTER FRONTAL PASSAGE.
ENOUGH LOW LEVEL MOISTURE MAY BE PRESENT FOR THE MENTION OF CHANCE
POPS. MONDAY AND TUESDAY...WEST TO NORTHWEST FLOW CONTINUES...WITH NO
LARGE SCALE DYNAMICS TO KEY IN ON...CHANCE AFTERNOON POPS LOOKS TO BE
THE BEST WAY TO GO.

.PUB...NONE.

MW

In the hours before

Special weather statement, Jun 22, 12:00 PM MDT, 3 hours 19 minutes before
COZ058>081-221900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT THU JUN 22 2000

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

...SPOTTER ACTIVATION IS MAY BE NECESSARY THIS AFTERNOON AND
EVENING FOR ONE OR TWO SEVERE STORMS OVER SOUTHEASTERN COLORADO...

ENOUGH LOW LEVEL MOISTURE WILL BE AVAILABLE FOR ISOLATED TO WIDELY
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF SOUTHEAST COLORADO...FROM THE EASTERN MOUNTAINS TO THE KANSAS
BORDER. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE IN THE SOUTHWEST
MOUNTAINS AND NEARBY PORTIONS OF THE SAN LUIS VALLEY.

AROUND THE I-25 CORRIDOR...THE SHOWERS AND THUNDERSTORMS WILL BE
HIGH-BASED...MAINLY PRODUCING GUSTY WINDS AND LITTLE RAINFALL.
WIND GUSTS COULD APPROACH 50 MPH ASSOCIATED WITH ANY OF THESE HIGH-
BASED SHOWERS OR THUNDERSTORMS. HOWEVER...THE AREAL COVERAGE WILL
BE LIMITED...RESULTING IN A RELATIVELY LOW THREAT OF STRONG WIND
GUSTS.

FARTHER EAST...A LEE TROUGH IS SETTING UP WEST OF A LIMON TO LA JUNTA
LINE...WITH MORE LOW LEVEL MOISTURE KEEPING THE ATMOSPHERE MORE
UNSTABLE OVER SOUTHEASTERN COLORADO.  THIS TROUGH IS EXPECTED TO
MOVE INTO WESTERN KANSAS THIS EVENING WITH WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING OVER SOUTHEASTERN COLORADO. A COUPLE OF
THESE STORMS COULD BRIEFLY BECOME SEVERE...WITH ISOLATED LARGE
HAIL...WIND GUSTS GREATER THAN 58 MPH AND PERIODS OF HEAVY RAIN.

THE FIRE DANGER REMAINS HIGH ACROSS MUCH OF SOUTH CENTRAL AND
SOUTHEAST COLORADO. FIRE RESTRICTIONS REMAIN IN PLACE FOR MANY
LOCATIONS. LAND MANAGERS ARE ASKING PEOPLE TO BE EXTREMELY CAREFUL
WITH OPEN FIRES. BE SURE THAT CAMPFIRES ARE COMPLETELY EXTINGUISHED
BEFORE LEAVING THEM. EXTINGUISH AND DISCARD CIGAR AND CIGARETTE BUTTS
PROPERLY.  DO NOT TOSS THEM OUT OF YOUR VEHICLE. ALSO...REMEMBER THAT
EXHAUST FROM OFF-ROAD VEHICLES CAN START FIRES.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:02 PM MDTSevere Thunderstorm WarningPUBLas Animas43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.